New York, 2021

Strong Wind in New York, December 6, 2021

December 6, 2021 · NWS BTV · 4 events in 4 counties and zones

A strong area of low pressure moved from the Great Lakes to across Quebec during the afternoon of December 6th through the early morning hours of December 7th. Brisk south-southwest winds ahead of this passage occurred during the afternoon of December 6th with stronger west-southwest winds associated with cold air after a cold frontal passage during the evening of the 6th and early morning hours…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong area of low pressure moved from the Great Lakes to across Quebec during the afternoon of December 6th through the early morning hours of December 7th. Brisk south-southwest winds ahead of this passage occurred during the afternoon of December 6th with stronger west-southwest winds associated with cold air after a cold frontal passage during the evening of the 6th and early morning hours of the 7th.

Wind gusts in excess of 40-45 mph led to isolated to scattered power outages, especially in the St. Lawrence Valley and northern Adirondacks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 6, 12:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 6, 12:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1257 PM EST Mon Dec 6 2021

.SYNOPSIS...
Gusty winds will impact the North Country today through Tuesday
morning with southwest wind gusts in the 35 to 50 mph range
likely. Due to these strong winds, isolated to scattered power
outages are expected. A strong cold front will move through the
region this afternoon and evening and bring a period of moderate
to heavy rainfall to the region. Winds will shift to the west
and northwest following the frontal passage but will remain
gusty through the nighttime hours. Winds will finally abate
Tuesday but we will continue to see winds in the 10 to 20 mph
range.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1144 AM EST Monday...Outside of lowering winds down to
capture this lull period, gusts 15-25mph rather than gusting
25-40 mph, adjustments were minimal and based on latest
temperature trended. Otherwise, winds are in a quieter period
between last night's strong gusts and the expected gusts that
will come with the approaching cold front this afternoon and
evening. The next round of winds will begin to impact northern
New York later this afternoon and the Champlain Valley this
evening in the 6-10PM time frame.

Previous Discussion at 930 AM...Only modest adjustments were
may based on latest temperature trends and current radar
coverage. The Massena area remains the coolest spot, but winds
are beginning to shift with surface temperatures above freezing
at this time. Adjacent locations have begun to warm quickly with
southerly flow ramping up. Radarwise, an area of moderate
rainfall is pushing northward towards northern New York mainly
west of Saranac Lake. Have increased precipitation chances an
hour or two earlier with this moisture advecting towards St
Lawrence County.

Previous Discussion...Freezing rain has come to an end across
the St. Lawrence Valley as temperatures have warmed above
freezing and precipitation has come to an end. Gusty winds
continue to materialize with winds between 45 and 50 mph already
being observed at Malone and Chazy on the northern downslope
locations of the Adirondack Mountains. Winds will remain steady
state for much of the morning hours before the next surge in the
low level jet this afternoon.

Previous Discussion...The winter weather advisory across the
St. Lawrence Valley has worked out well with sites transitioning
from snow to sleet and now freezing rain. For the past 90
minutes, the Massena ASOS has been reporting moderate freezing
rain with ice accumulation of over 0.05 inches. Temperatures
will continue to steadily warm across the St. Lawrence Valley
this morning as the northeast gradient winds weaken and winds
begin to flip to the south/southwest. By 7 AM, we expect
temperatures to rise above freezing across the St. Lawrence
Valley which will bring an end to the freezing rain threat. In
the meantime, if you have anywhere to be across the St. Lawrence
Valley, be aware of icy roads and drive with caution.

The forecast for the remainder of the day continues to be a
tricky one given the complexity of the forecast. Let's start
with what is currently going on and we will then move forward in
time to express the wind threat today. Warm frontal
precipitation has been very robust this morning with models
showing a impressive burst of isentropic lift at both the 280 K
and 285 K levels. This burst of precipitation is what warranted
a short fused winter weather advisory mentioned above. The warm
frontal precipitation has acted to stabilize the surface layer
and has prevented a coupling with the boundary layer. That
should change between 7 AM and 9 AM when we will start to see
impressive mixing occur across the entire region. Currently in
Vermont, we have already seen wind gusts int he 20 to 35 mph
range where mixing has already been ongoing and this trend will
develop across northern New York shortly after 7 AM.

Wind gusts are expected to strengthen throughout the day as a
strong low level jet continues to move over the region. Both the
KCXX and KTYX VAD wind profiles have measured 80 to 90 knots of
wind between 1 and 2 km. This is actually stronger than what
models were initially forecasting which has led us to expand the
wind advisory across the entire North Country for wind gusts of
35 to 50 mph. The big question remains the depth of the mixed
layer this afternoon as winds just off the deck will be very
strong. There is the potential we could see wind gusts over 50
mph this afternoon across the northern slopes of the Adirondacks
but these gusts should be largely isolated to downslope
locations.

Let's take a look at the frontal boundary coming through this
afternoon. Wow. Just wow. Why can't all of our fronts be this
organized? Humor aside, a strong arctic cold front will sweep
across the region this afternoon and for what seems like the
first time in forever we aren't looking at a fragmented frontal
boundary. Models continue to suggest robust frontogenesis and
convergence ahead of the frontal boundary which will help
produce some brief moderate to locally heavy rainfall ahead of
the cold front. In addition, the front should allow a period of
increased mixing which could create wind gusts above 50 mph
locally. This will be the wild card this afternoon as if we see
any convective elements develop within this band of heavy
rainfall, an isolated wind gust to 60 mph is within the realm of
possibility. We did mention some slight chance of thunder given
100 J/kg of SB CAPE this afternoon and just how dynamic this
system is.

Winds will quickly veer to the west/northwest behind the front
and we will see our mixed layer depth increase from around 1500
ft to well over 5000 ft. The strongest core of the LLJ will have
exited east by this point but wind gusts again in the 35 to 50
mph will be possible with the strongest gusts expected across
the western slopes of the southern Greens and portions of the
Adirondacks. These gusty winds will continue through Tuesday
morning before finally abating after sunrise on Tuesday. It's
going to be a blustery day across the region on Tuesday with
temperatures only warming into the mid 20s to lower 30s with
winds gusts in the 10 to 20 mph range.

Last thing we want to talk about (sorry for the long AFD) is the
snow squall potential tonight. We arent't too enthusiastic
about the snow squall potential at this point. A secondary
boundary will move through the region tonight but it's mainly a
wind shift/dewpoint boundary with little to no convergence ahead
of it. In addition, moisture will be quickly waning on the back
side of the front. Our background wind fields from the west
will set the stage for some lake effect snow showers across
portions of northern New York but convective development of
these showers looks meager at best. Will it be windy? Yes. Will
it be a true snow squall? Probably not. Stay tuned to future
forecasts on updates on the snow squall potential.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 242 AM EST Monday...Little overall change in our thinking
with a cool night associated with high pres overhead on Tues
night, followed by chc for light snow on Weds. 1025mb high pres
wl result in a period of mainly clear skies and light winds,
which wl allow temps to drop into the single digits SLK/NEK to
upper teen/lower 20s for Tues night. For Weds, guidance has
continued to trend south with weak area of low pres, while
mid/upper lvl trof swings acrs our fa. This energy aloft,
combined with some mid lvl moisture wl produce some very light
snow shower activity. Have continued with mainly chc pops to
cover this potential with any snowfall under 1.0" anticipated.
Highs generally on the cooler side of normal with values in the
mid 20s to lower 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 242 AM EST Monday...A very progressive and changeable
pattern anticipated for days 4 thru 7. Weak sfc ridge builds
acrs the ne conus for Thurs with cool northerly flow behind
departing sfc low pres over eastern Canada. This results in
progged 850mb temps btwn -9C and -12C and high temps in the mid
20s to lower 30s again for Thurs aftn. Thurs night into Friday a
developing 925mb to 700mb waa on increasing southwest flow wl
result in a period of light snow. GFS/ECMWF in generally good
agreement with this scenario, but still some disagreement on
timing, so have kept pops in the 30 to 40% range. As event
timing becomes clearer, likely pops for a 3 to 6 hour window of
light snow is expected. General accumulations of a dusting to 2
inches possible. Meanwhile, next large scale/full latitude
mid/upper lvl trof develops over the central CONUS on Friday
night into Saturday. Guidance continues to show strong low pres
sub-985mb tracking to our west acrs the central Great Lakes
toward Hudson Bay. Once again placing our cwa on the
warmer/windy and wet side of the system. Still some timing
differences on precip arrival and overall system evolution, so
have kept pops in the high chc range. Given the sfc low pres and
progged 850mb wind fields a period of gusty south/southwest
winds are possible next weekend associated with this system.
Plenty of time to fine tune details, as event draws closer.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Main aviation concern continues to be the
strong wind shear and severe turbulence associated with potent
low level jet. Limited mixing of stronger winds to the surface
so far has resulted in winds mainly in the 15 to 20 knots with
gusts 25 to 30 kt so far, with light winds at KBTV/KPBG. Expect
the general idea of 15 to 20 kt with gusts up to 35 knots
associated with low top line of showers and embedded rumbles of
thunder this aftn/evening. Winds shift to the west behind cold
frnt with gusts 30 to 40 kt overnight. A wide range of flight
categories will continue across the airspace today with periods
of IFR at KMPV/KEFK and MVFR elsewhere at this afternoon.
Expect steadier showers to continue moving eastward into VT
towards 20z with some periods of IFR possible in the heavier
elements. Rain changes to snow showers at SLK around 00z with
some IFR possible. Conditions improve at all sites by 10z
tonight with continue gusty westerly conditions thru Tuesday
morning.

Outlook...

Tuesday Night: VFR. Slight chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. Chance SHSN.
Friday: Mainly MVFR, with areas VFR possible. Slight chance SHRA,
Slight chance SHSN.
Friday Night: MVFR. Chance SHSN, Chance SHRA.
Saturday: Mainly MVFR, with areas IFR possible. Chance SHRA.

&&

.MARINE...
Winds across Lake Champlain have already begun to increase to 20
to 30 knots this morning. As of 4 AM, Colchester Reef has
already reported a wind gust of 37 knots and that is just the
tip of the iceberg. We expect sustained winds in the 30 to 35
knot range by mid-afternoon with gusts likely near 50 knots. A
wind shift from the south to northwest will occur this evening
with winds still remaining in the 25 to 35 knot range but will
lose the strong gusts seen during the afternoon hours. Waves
will likely build to 5 to 8 feet by mid-afternoon and will
slowly subside as winds slowly diminish across the Lake over the
next 24 to 36 hours.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 7 AM EST Tuesday for VTZ001>012-016>019.
NY...Wind Advisory until 7 AM EST Tuesday for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Clay
NEAR TERM...Boyd/Clay
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...LaRocca/Taber
MARINE...Clay
Hazardous weather outlook, Dec 6, 6:53 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
653 AM EST Mon Dec 6 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-071200-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
653 AM EST Mon Dec 6 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Northern Franklin

When
December 6, 3:00 PM EST to 11:00 PM EST
Where
Northern Franklin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Measured wind gusts in excess of 40-45 mph led to isolated power outages.

Strong Wind, Western Clinton

When
December 6, 3:00 PM EST to 11:00 PM EST
Where
Western Clinton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Measured wind gusts in excess of 40-45 mph led to isolated power outages.

Strong Wind, Northern St. Lawrence

When
December 6, 3:00 PM EST to 11:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Measured wind gusts in excess of 40-45 mph led to isolated power outages.

Strong Wind, Southwestern St. Lawrence

When
December 6, 3:00 PM EST to 11:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Measured wind gusts in excess of 40-45 mph led to isolated power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988275, 988276, 988277, 988278.